Missouri, 2022

Hail and Damaging Wind in Missouri, April 5, 2022

April 5, 2022 · NWS LSX · 3 events in 2 counties and zones

As a cold front moved through the forecast area, storms developed along it. A few of the storms became severe with reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front moved through the forecast area, storms developed along it. A few of the storms became severe with reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 5, 6:00 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 5, 6:00 PM CST, 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
700 PM CDT Tue Apr 5 2022

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 243 PM CDT Tue Apr 5 2022

Latest surface analysis is showing that a front extends from western
Iowa into central Missouri then east into southern Illinois.
Temperatures north of the front are still in the 40s and 50s under a
mostly cloudy sky compared to the south where there is more sun and
temperatures are approaching 70.  Latest objective analysis from SPC
is showing that MUCAPES are increasing into the into the 250-500
J/kg range with the increase in temperature and dewpoints in the
50s.  Still expect thunderstorms to develop ahead a cold front that
is currently over eastern Nebraska as it moves into northwest
Missouri later this afternoon. Instability will remain weak ahead of
the front with the HREF only showing MUCAPES in the 500-1000 J/Kg
range, but low level and deep layer shear remain sufficient for
isolated severe storms capable of producing damaging winds a perhaps
a brief tornado late this afternoon and this evening over central
and northeast Missouri.  This threat will diminish by late this
evening as the instability wanes over east central Missouri into
southwest Illinois.   Showers will linger behind the front tonight,
but expect showers to exit the area by mid morning tomorrow as the
front moves off to the east.

Temperatures tonight and tomorrow will be near normal tomorrow. Lows
on Wednesday night will be just a few degrees below normal.

Britt

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 243 PM CDT Tue Apr 5 2022

There is still general agreement between the deterministic models and
and their ensembles that a large upper trough will drop down into
the eastern CONUS late this week which will bring below normal
temperatures to the area Thursday into Saturday.  This trend is
supported by the NBM and GEFS guidance plumes and 850mb temperatures
which will be in the 0 to -7C range.  A series of shortwaves
rotating southward through the larger shortwave as well as low level
cyclonic flow will bring low chances for showers Thursday into
Friday.

This trough will move off to the east by late in the weekend and
early next week which will cause a surface high to move east and
southwesterly flow to develop in the low levels. 850mb temperatures
will climb into the 10-15C by early next week allowing temperatures
to climb back above normal.   There will also be a chance of showers
and thunderstorms beginning on Monday as moisture transport from the
Gulf of Mexico and low-level warm air advection increases ahead of a
deepening upper trough over the western CONUS.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 644 PM CDT Tue Apr 5 2022

A large area of showers and scattered thunderstorms has been
growing over western MO and will move east-southeastward this
evening ahead of an advancing cold front, impacting all the
terminals. The storms could be rather robust with gusty winds, but
how much thunder actually occurs at any one terminal is harder to
gauge. At this time I have included a 2 hour TEMPO group at each
terminal reflecting the highest probability with at least MVFR
flight conditions. Gusty northwest winds, low-end VFR to MVFR flight
conditions, and showers will continue for a roughly 5 hour period
after the cold frontal passage. Winds will diminish and back some
during the first part of the morning and then veer to the west, increase
and become gusty from late morning into the afternoon.

SPECIFICS FOR KSTL:

Showers and thunderstorms should move into the terminal between
04-06z, possibly accompanied by MVFR flight conditions and gusty
winds. After 06z a cold front will move through the terminal
accompanied by gusty northwest winds, low-end VFR to MVFR flight
conditions, and showers for a roughly 5 hour period. Winds will
diminish and back some during the first part of the morning and
then veer to the west, increase and become gusty from late morning
into the afternoon.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 5, 2:10 PM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
310 PM CDT Tue Apr 5 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-062015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
310 PM CDT Tue Apr 5 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. Isolated severe storms
are possible, mainly over central and northeast Missouri and west
central Illinois this evening. The main threat will be damaging
winds, with a brief tornado also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over central and northeast Missouri
and west central Illinois this evening.

Britt

In the hours before

Local storm report, Apr 5, 6:35 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
735 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             LA BELLE                40.12N 91.91W
04/05/2022  E0.25 INCH       LEWIS              MO   FIRE DEPT/RESCUE

            PEA-SIZED HAIL AND GUSTY WINDS, BUT NO
            DAMAGE.

&&

MRB

The radar

The St Louis radar (KLSX), 182 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lewis

When
April 5, 6:35 PM CST
Where
Lewis County, 0.49 mi NE of Lewistown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.086, -91.814

Hail, Lewis

When
April 5, 7:05 PM CST
Where
Lewis County, La Grange
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.050, -91.500

Thunderstorm Wind, Callaway

When
April 5, 8:04 PM CST
Where
Callaway County, 0.66 mi SE of (Jef)jffrsn City Mem
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.593, -92.162

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014513, 1014515, 1014516.